Texas, 2004

Flash Flood in Texas, June 23, 2004

June 23, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 22, 6:16 PM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 6:16 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT TUE JUN 22 2004

.UPDATE...
GOING TO LOWER POPS AND DROP FLOOD WATCH FOR ALL BUT THE SRN/SWRN
TIER OF COUNTIES AS AMS OVR FAIRLY STABLE UNDER THE INFLUENCE OF A
S/W RDG. ALONG WITH LACK OF INFLOW FROM THE GULF AS VAD WINDS
INDICATING DEEP N-NELY FLOW NOT EXPECTING WIDESPREAD ORGANIZED
CONVECTION. THE FRONTAL BOUNDARY MOVING THRU THE NRN CWA COULD CONT
TO GENERATE ISOLD-WIDELY SCATTERED SHRA/TSRA...QUITE POSSIBLY MORE
NUMEROUS TO THE SOUTH AS A S/W IN MEXICO COMES OUT LATER TONIGHT...
AND THEREFORE KEEPING THE WATCH UP THERE.  POSSIBLE A FLOOD WATCH
WILL NEED TO BE EXTENDED/RECONFIGURED SOMETIME WED AS INDICATED IN
THE AFTN AFD.

&&

.PREV DISCUSSION...
WILL MAINTAIN FLASH FLOOD WATCH THROUGH TONIGHT, ALTHOUGH LATER
SHIFTS WILL LIKELY EXTEND AND/OR RECONFIGURE FOR LATER PERIODS.
MOIST SEMI-TROPICAL AIRMASS PERSISTS ACROSS SOUTH CENTRAL TEXAS.
SERIES OF MID LEVEL SHORT-WAVES AND UPPER JETS WILL MOVE THROUGH
TONIGHT THROUGH MUCH OF THE FORECAST PERIOD. POPS AND QPF WILL
DEPEND ON SURFACE BOUNDARIES...PWS...AND TIMING OF SHORT-WAVES.

IN THE SHORT-TERM...COOL FRONT AND BOUNDARY FROM THIS MORNINGS MCS
PERSIST AND WILL FOCUS CONVECTIVE RAINS TONIGHT THROUGH WEDNESDAY
NIGHT AND INTO THURSDAY MORNING. AFTER A LULL THIS EVENING, ANOTHER
SHORT-WAVE (CURRENTLY NOTED OVER NORTHEASTERN MEXICO) MOVES THROUGH
LATER TONIGHT AND WEDNESDAY MORNING. THEN ANOTHER, POTENTIALLY
STRONGER (PER GFS) SHORT-WAVE MOVES THROUGH ON THURSDAY. STRONG
LIFT, UPPER DIFFLUENCE, AND PWS IN THE 1.7 TO 2.2 INCH RANGE SUGGEST
LOCALLY HEAVY RAINS, ESPECIALLY IF TRAINING SETS UP. EXPECT AMOUNTS
OF 1 TO 3 INCHES WITH ISOLATED AMOUNTS OF 3 TO 6 INCHES. DAYTIME
TEMPERATURES WILL BE HELD DOWN DUE TO CLOUDS, RAIN, AND SOIL
MOISTURE.

IN THE LONG-TERM...WEAK RIDGING ON FRIDAY WILL LOWER PWS SLIGHTLY
WITH A CORRESPONDING DECREASE IN POPS AND QPF. MODELS SUGGEST AN
INCREASE IN POPS AND QPF AGAIN OVER THE WEEKEND AS ANOTHER SURFACE
BOUNDARY (PERHAPS COOL FRONT) AND MID AND UPPER TROUGH DEVELOP OVER
TEXAS. COULD EVEN SEE SOME CENTRAL PACIFIC MOISTURE WITH THIS
SYSTEM AS WESTERLY FLOW OFF THE PACIFIC INCREASES. HOWEVER, FOR NOW
WILL ONLY GO CHANCE POPS. THEN, EARLY NEXT WEEK, SUBTROPICAL RIDGE
RE-STRENGTHENS BRIEFLY FOR A DECREASE OF POPS MONDAY AND TUESDAY.
DAYTIME TEMPERATURES WILL RISE, ALTHOUGH REMAIN BELOW AVERAGE DUE TO
CLOUDS, RAIN, AND SOIL MOISTURE.

LOOKING FURTHER AHEAD...MODELS INDICATE PATTERN REMAINS ATYPICAL FOR
LATE JUNE INTO EARLY JULY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
SOUTHERN COUNTIES OF SOUTH CENTRAL TEXAS THRU LATE TONIGHT.

&&

01/11
Hazardous weather outlook, Jun 22, 7:20 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT TUE JUN 22 2004

TXZ171>173-183>194-202>209-217>225-228-231100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
820 PM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE SOUTHERN
QUARTER OF SOUTH CENTRAL TEXAS THROUGH 6 AM WEDNESDAY. THE WATCH
EXCLUDES SAN ANTONIO.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...BUT WILL BE
FOCUSED CLOSER TO THE COAST AND FAR WEST BETWEEN DEL RIO AND THE BIG
BEND AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE AREA OF LOW PRESSURE ALOFT IS FORECAST TO MOVE VERY SLOWLY
OVER SOUTH CENTRAL TEXAS WEDNESDAY...CONTINUING THE TREND OF
OCCASIONAL RAIN FROM SHOWERS AND THUNDERSTORMS.  RAIN IS FORECAST
TO BE HEAVY AT TIMES WEDNESDAY...CAUSING ADDITIONAL
FLASH FLOODING WEDNESDAY.

BY THURSDAY THE LOW ALOFT IS FORECAST TO BEGIN TO MOVE TO
EAST TEXAS.  THE CHANCE OF RAIN WILL CONTINUE THURSDAY.
LOCALLY HEAVY RAIN MAY STILL LINGER OVER THE EASTERN HALF
OF SOUTH CENTRAL TEXAS.

ON FRIDAY THE CHANCE OF RAIN WILL DECREASE SOME AS THE
LOW MOVES FARTHER AWAY FROM SOUTH CENTRAL TEXAS.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER OVER
THE WEEKEND TO EARLY NEXT WEEK...WITH THE BEST CHANCES
SUNDAY AND MONDAY...FROM MAINLY DAYTIME HEATING TYPE
SHOWERS AND THUNDERSTORMS...AND POSSIBLY A WEAK UPPER LEVEL
DISTURBANCE PASSING NEAR THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
June 23, 12:30 AM CST to 4:00 AM CST
Where
Val Verde County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Showers and thunderstorms developed in the late night over western Val Verde County and persisted into the early morning. Most of the area received between one-half inch and 1 inch, with as much as 5 inches reported in spots between Pandale and Langtry. Rural roads in western Val Verde County were under water for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409288.